Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 106, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 2, 2014, 5:40 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2014, 5:40 PM EDT (21:40 UTC)
- Expired
- Sep 2, 2014, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 5:45 PM EDT | TSTM WND DMG | 6 Ne Elgin, SC | TREE DOWN AT POTTER RD AND PINK PLYLER RD, AND ANOTHER TREE DOWN NEAR SC HWY 9 AND HWY 522. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
258
WUUS52 KCAE 022140
SVRCAE
SCC025-055-057-022215-
/O.NEW.KCAE.SV.W.0106.140902T2140Z-140902T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT TUE SEP 2 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 PM EDT
* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES EAST OF ELGIN...OR 12 MILES EAST OF
LANCASTER...AND MOVING EAST AT 5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND...
LANCASTER...KERSHAW...HEATH SPRINGS AND ELGIN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3445 8011 3443 8085 3443 8086 3482 8080
3482 8040 3481 8023
TIME...MOT...LOC 2139Z 269DEG 5KT 3469 8033
$$
LM1 follow-up statement
018
WWUS52 KCAE 022206
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT TUE SEP 2 2014
SCC025-055-057-022215-
/O.CON.KCAE.SV.W.0106.000000T0000Z-140902T2215Z/
CHESTERFIELD SC-KERSHAW SC-LANCASTER SC-
606 PM EDT TUE SEP 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LANCASTER...KERSHAW AND CHESTERFIELD COUNTIES...
AT 603 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR THE TOWN OF KERSHAW...MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
LAT...LON 3445 8031 3444 8057 3452 8072 3469 8063
3470 8042 3468 8026
TIME...MOT...LOC 2206Z 269DEG 5KT 3469 8028
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:34 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 2, 2:34 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 234 PM EDT TUE SEP 2 2014 .SYNOPSIS... HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE HOT TEMPERATURES. && .NEAR TERM /THROUGH TONIGHT/... NOCTURNAL COOLING AND HIGH LOW-LEVEL MOISTURE SHOULD RESULT IN AREAS OF STRATUS AND FOG EARLY THIS MORNING. HOWEVER...WEAK INSTABILITY AND DEEP MOISTURE SHOULD HELP PREVENT DENSE FOG. THE SURFACE RIDGE WILL REMAIN EAST AND SOUTH OF THE FORECAST AREA WITH WEAK LEE-SIDE TROUGHING IN THE AREA. STRONG HEATING PLUS CONVERGENCE INTO THE FEATURE SHOULD HELP SUPPORT THUNDERSTORMS. THUNDERSTORM COVERAGE SHOULD BE LIMITED BY THE UPPER RIDGING AND SLOW STORM MOVEMENT. THE HIGH-RESOLUTION MODELS DISPLAY SCATTERED COVERAGE. THE GUIDANCE CONSENSUS SUPPORT POPS AROUND 30 PERCENT. PRECIPITABLE WATER WILL BE AROUND 2 INCHES. THIS MOISTURE PLUS A SLOW STORM MOTION SIGNALS A POSSIBILITY OF LOCALIZED FLOODING. THE MODELS INDICATE STRONG INSTABILITY. THE NAM HAS SURFACE-BASED LI/S NEAR -8 TODAY. THIS INSTABILITY PLUS HEAVY PRECIPITATION LOADING INDICATES A POSSIBILITY OF DAMAGING WIND WITH THE THUNDERSTORMS. RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE NORTHWEST SHOULD STALL BEFORE REACHING THE AREA TO OUR NW ACROSS THE MOUNTAINS. STRONG HEATING WITH DEEP MOISTURE PLUS SOME CONVERGENCE ASSOCIATED WITH LEE-SIDE TROUGHING SHOULD HELP SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BECAUSE OF CONTINUED UPPER-LEVEL RIDGING AND SLOW STORM MOVEMENT. THE GUIDANCE CONSENSUS SUPPORTS POPS AROUND 30 PERCENT. HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS BECAUSE OF THE SLOW MOVEMENT AND PRECIPITABLE WATER NEAR 2 INCHES. RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY DIURNAL THUNDERSTORMS. THE MODELS HAVE COME INTO BETTER AGREEMENT WITH THE COLD FRONT THAT WILL APPROACH THE AREA ON SUNDAY AND MOVING INTO THE REGION LATE SUNDAY/SUNDAY NIGHT...THEN STALLING OR DRIFTING SLOWLY SOUTHWARD THROUGH TUESDAY. WITH THE COLD FRONT IN THE AREA SUNDAY/MONDAY...EXPECT AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30 PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE PERIOD. ABOVE NORMAL TEMPERATURES SHOULD GRADUALLY LOWER TO NEAR NORMAL BY THE END OF THE LONG TERM PERIOD. DUE TO ADDITIONAL CLOUD COVER...INCREASED CHANCE OF PRECIPITATION AND SURFACE WINDS BECOMING NE BY THE END OF THE PERIOD. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS THROUGH THE NEXT SEVERAL HOURS WITH MVFR/IFR POSSIBLE DURING THE EARLY MORNING AND AROUND SUNRISE. CONVECTION HAS DISSIPATED ACROSS THE AREA EARLY THIS MORNING. MAIN CONCERN FOR THE TAF PERIOD REMAINS FOG AND STRATUS THREAT...HOWEVER MUCH OF THE THREAT IS DIMINISHED BY CONVECTIVE DEBRIS ACROSS THE REGION. AS SUCH HAVE REMAINED WITH IFR CONDITIONS FOR AGS AND MVFR ELSEWHERE. FOG AND STRATUS WHICH DEVELOP WILL ERODE WITH SUNRISE AND MIXING WITH THE REMAINDER OF THE PERIOD VFR. EXPECT CUMULUS TO AGAIN DEVELOP DURING THE LATE MORNING THROUGH AFTERNOON HOURS...CONFIDENCE REMAINS TOO LOW TO INCLUDE MENTION OF CONVECTION ATTM. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS MONDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 2, 3:25 AM EDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 325 AM EDT TUE SEP 2 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 325 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 2, 3:02 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 3 S CHERAW 34.65N 79.89W
09/02/2014 CHESTERFIELD SC PARK/FOREST SRVC
CHERAW STATE PARK GOLF COURSE REPORTED
SEVERAL TREES DOWN ALONG WITH DIME SIZE
HAIL.
&&
LCVLocal storm report, Sep 2, 3:03 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 SSW CHERAW 34.67N 79.90W
09/02/2014 E0.75 INCH CHESTERFIELD SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED THAT OFFICERS
OBSERVED DIME SIZE HAIL NEAR THE TOWN OF
CHERAW.
&&
LCVSpecial weather statement, Sep 2, 4:37 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT TUE SEP 2 2014
SCZ036-022100-
ORANGEBURG-
437 PM EDT TUE SEP 2 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 500 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR HOLLY HILL.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HOLLY HILL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3330 8025 3326 8031 3327 8033 3327 8035
3325 8036 3325 8043 3328 8049 3332 8050
3333 8051 3327 8061 3348 8068 3336 8023
TIME...MOT...LOC 2037Z 270DEG 2KT 3327 8036Local storm report, Sep 2, 5:27 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 6 SSE BURNETTOWN 33.44N 81.81W
09/02/2014 AIKEN SC LAW ENFORCEMENT
SC HWY PATROL REPORTED TREES DOWN ON STORM
BRANCH RD. AT BOYD POND RD.
&&
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 42 min |
| Sep 2, 4:37 PM EDT | Special Weather Statement | CAE | Dorchester | 23 min |
| Sep 2, 4:55 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 65 min |
| Sep 2, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 30 min |
| Sep 2, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 31 min |
| Sep 2, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
| Sep 2, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 33 min |
| Sep 2, 6:44 PM EDT | Areal Flood Advisory | CAE | Richland | 61 min |
| Sep 2, 6:57 PM EDT | Areal Flood Advisory | CAE | Aiken | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.